What to Know About Xylazine (Tranq)
Para mirar esta página en español, por favor haga clic en el enlace aquí.
In this webpage, we hope to answer questions and provide resources based on the most currently available information we have.
This is a developing situation and information here may change. Please check back regularly for updates.
What is Xylazine?
Xylazine, commonly known as tranq, is a non-opioid tranquilizer used in veterinary medicine. Xylazine has recently been making headlines as it enters the illegal drug market. It is often mixed with opioids like fentanyl and heroin, increasing their potency and the risk of overdose.
The use of xylazine also carries the risk of transmitting infections like tuberculosis or hepatitis, and can also cause serious skin infections, regardless of how it’s used. Xylazine can be swallowed, inhaled, smoked, snorted, or injected into muscle or vein.
Accidental overdose of xylazine is becoming increasingly common and are the result of an increase in people unknowingly purchasing drugs containing xylazine or sharing supplies with people who knowingly consume it.
What does a xylazine overdose look like?
Xylazine overdoses can be hard to identify. The effects of xylazine are similar to those of opioids and xylazine may not show up in routine drug testing.
The symptoms of a xylazine overdose include:
Low blood pressure
One of the things that makes xylazine so dangerous is that it is often combined with other drugs, like fentanyl, to increase their potency. However, this also increases the likelihood of overdose. And, unlike fentanyl, xylazine does not respond to naloxone (Narcan), making overdose even more dangerous.
Note: Because xylazine is predominantly used to cut opioids like fentanyl or heroin, it is still recommended to administer naloxone for a suspected overdose, as it will still counteract the effects of the opioids.
What is being done to protect people?
There is growing concern that xylazine has entered the California market. On July 5, 2023, the County of Santa Cruz Health Services Agency published a press release about the first confirmed xylazine death in Santa Cruz County.
Because the use of xylazine in humans is still a recent phenomenon, clinicians and researchers are hard at work learning more about xylazine’s effects and ways to prevent or reverse overdoses. Work is also being done to develop xylazine testing kits for public use. CDPH’s Substance and Addiction Prevention Branch is continuing to work with its partners across the state to support local intervention, prevention, and harm reduction efforts.
Even though xylazine itself is not an opioid, the harm reduction tactics are similar to those of opioids:
Carry naloxone (Narcan)
Never use alone
Start low and go slow
If you suspect someone is overdosing on xylazine, administer naloxone and call 911 right away. The naloxone may neutralize any opioids in their system but it will not affect the xylazine and requires medical attention. Stay with them and monitor their breathing, making sure their airway is open. Administer rescue breaths if needed.
Where can I learn more?
The increase of xylazine in the drug market is an ongoing situation. SafeRx Santa Cruz County will update this page with information as we learn more.
In the meantime, we’ve included some links to additional resources below, which we will also update regularly.
Resources about Xylazine
Resources for Clinicians:
University of Pittsburgh Handout - Spanish